Alert archive / Georgia / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS Atlanta, GA

January 12, 201818 counties in Georgia

NWS Atlanta, GA issued this wind chill advisory at Jan 12, 2018, 8:07 PM EST for 18 counties in Georgia. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2018, 8:07 PM EST (01:07 UTC)
Expired
Jan 13, 2018, 8:15 AM EST
In force
12 hr
Issued by
NWS Atlanta, GA

Counties Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 137 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS42 KFFC 130107
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
807 PM EST Fri Jan 12 2018



GAZ001>009-011>016-019>021-130915-
/O.NEW.KFFC.WC.Y.0004.180113T0107Z-180113T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
807 PM EST Fri Jan 12 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...

* WHAT...Very cold wind chills expected. Expect wind chills to 
  range 5 above zero to 5 below zero.

* WHERE...Mainly along and north of a line from Rome to
  Dawsonville to Cleveland. 

* WHEN...Until 10 AM EST Saturday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
2 follow-up statements
742 
WWUS42 KFFC 130434
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
1134 PM EST Fri Jan 12 2018

GAZ001>009-011>016-019>021-131500-
/O.CON.KFFC.WC.Y.0004.000000T0000Z-180113T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
1134 PM EST Fri Jan 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 25 above zero to 5 
  above zero.

* WHERE...Portions of north central, northeast and northwest 
  Georgia.

* WHEN...Until 10 AM EST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
360 
WWUS42 KFFC 131315
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
815 AM EST Sat Jan 13 2018


GAZ001>009-011>016-019>021-131415-
/O.CAN.KFFC.WC.Y.0004.000000T0000Z-180113T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
815 AM EST Sat Jan 13 2018

...WIND CHILL ADVISORY IS CANCELLED...

The Wind Chill Advisory that was in effect for much of north
Georgia has been cancelled. Wind chill readings have warmed above
advisory criteria.


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 7:29 PM EST, 38 minutes earlier.

Area forecast discussion, Jan 12, 7:29 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
729 PM EST Fri Jan 12 2018

.PREV DISCUSSION... /Issued 153 PM EST Fri Jan 12 2018/

SHORT TERM /Tonight through Saturday Night/...
Light rain continues to move across the area this afternoon as cold
front enters northwest Georgia. Models continue to advertise
marginal instability across the central portion of the state -
enough to continue mention of slight chance thunder through the
afternoon hours. At this time, temperatures have struggled to rise
over central/eastern Georgia with, and have yet to see any lightning
associated with any of the activity. The short-term HiRes models
have backed off on any robust convection associated with precip
area. Could not rule out an isolated thunderstorm with the moisture
just ahead of the front though as it moves through late this
afternoon or early evening.

Expect to see a dramatic temperature gradient as the front continues
to move through the state this afternoon. Temperatures will quickly
drop to freezing or below in northwest Georgia, then spread south
and east into the overnight period. With lingering shallow moisture
associated with the wrap around from the parent low pressure system,
combined with upslope flow, we could squeeze out some snow flurries
as far south as metro Atlanta. That being said, any more appreciable
winter precip is expected farther north along the GA/TN border, and
with light QPF amounts, expect most areas to see a third of an inch
or less of snow accumulation, except up to half an inch in the
higher elevations. The main concern will be the quickly sub-freezing
temperatures and residual moisture on ground surfaces that may
produce black ice overnight. A Special Weather Statement remains in
effect for tonight through Saturday morning for mainly travel
impacts due to the black ice.

The final short term forecast concern will be the winds. A tight
pressure gradient will produce near-Wind Advisory speeds over north
Georgia, particularly in the higher elevations. At this time, winds
will only meet the Advisory criteria in isolated pockets, and is not
wide spread enough for issuance. For the forecast grids have gone
with a MAV/MET blend for wind speeds, trending towards the higher
MAV guidance, but even still, winds so far today have been below the
previous guidance numbers. So, have increasing confidence that the
wind speeds will remain below the criteria. The evening and
overnight shifts will need to monitor. These winds will produce low
wind chill values. For now, apparent temperatures will drop into the
single digits in the north Georgia counties, with some of the higher
elevations dropping to around 5 degrees. Given the marginal nature
of the met criteria, will hold off for now. The side benefit is that
the wind should aid in drying road surfaces, which will in turn
reduce the black ice threat.

31

LONG TERM /Sunday through Friday/...
A colder long term period can still be expected. The 12z GFS
00z European models are in Better agreement next Tuesday into
Wednesday with chances for light snow or a Rain/Snow mix. We will
continue to monitor this potential for any significant
accumulations.

PREVIOUS DISCUSSION...
The long term period begins as tranquil but cold one as strong
1040mb high settles in over the midwest states with ridging
southward through our entire local area. Teens will be the rule
across the far north with lower 20s all the way into the metro.
There will be several shortwaves to reinforce the overall mid
level trough including one late in the weekend that has more
southern translation than previous models. GFS more aggressive in
moisture than the ECMWF but even using blend yields no pops at
this time although will need to be monitored in higher elevations
given cold temperature profile.

Next system looks to affect the area Monday night into Tue
although model differences are such that ECMWF now indicates more
of a Tue/Tue night system now. Regardless of the timing, 2 things
are now true, there is more moisture now advertised with both
systems and critical thicknesses support a wintry mix if not all
snow for most of the affected area. There is really no strong
embedded shortwaves of note in the trough and lift is limited with
the front so at this point cannot see going much above low end
chance for far North GA and slight chance through the metro.

The cold air behind this system looks every bit impressive if not
more than the previous arctic airmasses this winter. Lows back to
the single digits and mid teens over a wide expanse for Wed
morning anticipated. A very slow moderating trend through the
remainder of the short term with lows in the 20s and highs in the
30s and 40s.

Deese

&&

.AVIATION...
00Z Update...
The frontal system has moved east of the area but some MVFR
ceilings are still hanging over the state. These ceilings should
stay in across the area through day break then lift and scatter
out by 14z-16z. Winds will stay out of the NW in the 14-17kt range
gusting to 26kt through the period. No precipitation or
restrictions to VSBYs expected.

//ATL Confidence...00Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          31  46  25  43 /  30   5   0   0
Atlanta         29  39  22  41 /  20   5   0   0
Blairsville     26  34  15  38 /  40   5   0   0
Cartersville    28  37  19  39 /  20   5   0   0
Columbus        30  45  25  46 /  10   5   0   0
Gainesville     30  40  23  40 /  30   5   0   0
Macon           31  47  26  47 /  20   5   0   0
Rome            28  37  19  39 /  20   5   0   0
Peachtree City  30  41  22  43 /  10   5   0   0
Vidalia         37  49  30  48 /  40   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....BDL
AVIATION...01
Hazardous weather outlook, Jan 12, 11:15 AM EST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1115 AM EST Fri Jan 12 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1115 AM EST Fri Jan 12 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Isolated thunderstorms will be possible, most so east of Interstate
75 and south of Interstate 16. The isolated storms could be briefly
strong with gusty winds the main threat.

On the back side of this system, colder air will rapidly move
into the area with precipitation possibly continuing. This will
allow for a period of the rain mixing with or changing to sleet
and snow along and north of a Rome to Blairsville line.
Accumulations, if any will be light with generally only a dusting
anticipated up to less than a half an inch at the highest
elevations. Snow flurries with no accumulations will be possible
down to the I20 and I85 corridors. There is also a concern for black
ice with the residual wet roadways and cold temperatures. Please see
the latest special weather statement for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Another front will approach the area late Monday night into
Tuesday  bringing low chances for additional light snow to
portions of north Georgia.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:15 PM ESTWind Chill AdvisoryFFCDade, Dawson, Fannin, Gilmer, Lumpkin, Murray and 5 more17 hr

Nearby

Wind Chill Advisories in Georgia, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.